Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 25, NWS Kansas City, MO

April 25, 2009Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 25, 2009, 4:52 PM CDT for Atchison County, Leavenworth County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2009, 4:52 PM CDT (21:52 UTC)
Expired
Apr 25, 2009, 5:15 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Atchison County, KS, Leavenworth County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 4:38 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 25, 4:38 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT SAT APR 25 2009

.DISCUSSION...

SHORTWAVE CURRENTLY MOVING NORTHEAST ACROSS KANSAS IS SPARKING
THUNDERSTORMS ALONG THE STATIONARY BOUNDARY WHICH CURRENTLY
STRETCHES ACROSS KANSAS CITY NORTHEASTWARD TO JUST NORTH OF
KIRKSVILLE. TREND HAS BEEN FOR THUNDERSTORMS TO WEAKEN CONSIDERABLY
THE FARTHER INTO THE COLD AIR NORTH OF THE BOUNDARY. WITH THE
SHORTWAVE CONTINUING TO MOVE NORTHEAST AND CAPE IN THE 1500-2000
J/KG RANGE THIS EVENING...THINK STORMS WILL CONTINUE TO FIRE
NORTHEAST ALONG AND NORTH OF THE FRONT...WITH THE STRONGER STORMS
REMAINING IN THE GENERAL VICINITY OF THE FRONT. THE FRONT IS PROGGED
TO LIFT NORTH THROUGH THE NIGHT.

DURING THE OVERNIGHT...MODELS PROG LOW LEVEL JET OF 45 TO 55 KTS TO
DEVELOP. EXPECT A THUNDERSTORM COMPLEX TO DEVELOP OVER NORTH CENTRAL
OKLAHOMA THIS EVENING. THIS SHOULD MOVE TO THE NORTHEAST...AIDED BY
THE NOSE OF THE LOW LEVEL JET. THERE REMAINS SOME UNCERTAINTY AS TO
THE EXACT TRACK OF THIS COMPLEX...HOWEVER INITIAL INDICATIONS ARE
THAT IT WILL MAKE IT INTO WESTERN SECTIONS BY MORNING.

AS THE SHORTWAVE ENTERS THE REGION DURING THE DAY SUNDAY...EXPECT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO DEVELOP. MODELS PROG
ENOUGH INSTABILITY FOR THE POSSIBILITY OF STRONG TO SEVERE STORMS
ONCE AGAIN. THE FRONT WILL START TO MOVE BACK SOUTHEAST ACROSS THE
FORECAST AREA LATE SUNDAY NIGHT INTO MONDAY. PRECIPITABLE WATER
VALUES CONTINUE TO BE GREATER THAN 1.5 INCHES. AND WITH YET ANOTHER
SHORTWAVE PROGGED TO MOVE ACROSS THE REGION...THE HEAVY RAIN THREAT
WILL CONTINUE. HAVE THEREFORE ISSUED A FLOOD WATCH FOR THE ENTIRE
FORECAST AREA FOR MIDDAY SUNDAY INTO EARLY MONDAY EVENING.

33

MEDIUM RANGE (TUESDAY THROUGH SATURDAY)...

CONFIDENCE IN THE LAST HALF OF THE FORECAST IS...NOT GOOD. MODEL
RUNS OVER THE PAST 24 HOURS HAVE GONE FROM BEING IN GENERAL
AGREEMENT ON THE PERSISTENCE OF A WESTERN CONUS TROUGH MUCH OF NEXT
WEEK...TO DEVOLVING INTO A MYRIAD OF SOLUTIONS THAT RANGE FROM
QUASI-ZONAL FLOW IN THE ECMWF...TO A WEAK TROUGH IN THE WEST CONUS
FROM THE GFS. CANADIAN GEM MODEL FAVORS THE SOLUTION OFFERED BY THE
ECMWF AS IT HAS ALSO FLATTENED THE FLOW ACROSS THE PLAINS FOR NEXT
WEEK. PREFERENCE IN SOLUTIONS IS WEIGHTED TOWARDS THE ECMWF...BUT
GIVEN THE VOLATILITY OF THE MODELS...OVER ALL CONFIDENCE WILL REMAIN
LOW.

DESPITE THE IMPLOSION OF THE MID-RANGE MODELS CONSENSUS...THE
SENSIBLE WEATHER FORECAST FOR NEXT WEEK HAS CHANGED LITTLE. FAST
MOVING IMPULSES ARE STILL EXPECTED STREAK ACROSS THE NATION NEXT
WEEK...IT IS JUST THAT NOW THE IMPULSES WILL RESULT FROM A BREAK
DOWN OF THE WESTERN CONUS TROUGH. TUESDAY STILL LOOKS TO BE THE ONE
DAY NEXT WEEK THAT WE HAVE SOME REASONABLE CONFIDENCE OF THAT IT
WILL BE DRY AS A SURFACE BOUNDARY...THAT WILL BE WALLOWING AROUND
MISSOURI THIS WEEKEND...FINALLY SETTLES FARTHER SOUTH.
HOWEVER...THAT CONFIDENCE QUICKLY DISSIPATES BY WEDNESDAY AS THE
WESTERN TROUGH STARTS SPITTING SHORTWAVE ACROSS THE PLAINS. CURRENT
TRAJECTORIES PEG MUCH OF THE SHORTWAVES PASSING TO OUR NORTH...BUT
SUFFICIENT ISENTROPIC LIFT TO THE SOUTH OF THESE WAVES WITH MOISTURE
RETURN FROM A WIDE OPEN GULF INDICATE THAT THE POTENTIAL FOR RAIN
WILL MOVE BACK INTO THE REGION WEDNESDAY. IN FACT...WITH A NUMBER OF
ILL-DEFINED IMPULSES MOVING ACROSS THE PLAINS...AND ABUNDANT
MOISTURE EXPECTED IN THE REGION...HAVE OPTED TO BROAD BRUSH
WEDNESDAY THROUGH FRIDAY NIGHT WITH CHANCE POPS. EXPECTATIONS ARE
THAT AS THIS WEEKENDS WEST CONUS TROUGH BREAKS DOWN EARLY NEXT WORK
WEEK MODEL VOLATILITY SHOULD CALM DOWN ENOUGH ALLOW SOME MORE
ACCURATE PLACEMENT OF POPS FOR THE LAST HALF OF THE COMING WORK WEEK.

OTHERWISE...TEMPERATURES NEXT WEEK WILL BE SOMEWHAT DEPENDANT ON THE
AMOUNT OF CLOUD COVER AND IF ANY RAIN FALLS...BUT AT THIS TIME HAVE
AVOIDED CHANGING OUR GOING FORECAST NUMBERS TOO MUCH DUE TO
UNCERTAINTIES IN THE DETAILS OF THE FORECAST.

CUTTER

&&

.AVIATION...

THE FRONT IS CURRENTLY LOCATED BETWEEN KMCI AND KSTJ. IT MAY MAKE IT
TO AROUND KMCI...BUT NOT MUCH FURTHER SOUTH WITH WINDS RUNNING
NEARLY PARALLEL AND A STRENGTHENING LOW PRESSURE SYSTEM OVER
SOUTHWEST KANSAS. WILL HAVE TO WATCH WIND DIRECTION FOR A QUICK
CHANGE TO THE NORTHEAST AT KMCI THIS AFTERNOON. UPPER LEVEL
DISTURBANCE WILL MOVE NORTHEAST ACROSS ACROSS THE REGION LATER TODAY
AND TONIGHT. AS IT DOES...EXPECT SCATTERED SHOWERS TO CONTINUE TO
DEVELOP ALONG AND NORTH OF THE FRONT. MEANWHILE INCREASING
INSTABILITY ALONG AND SOUTH OF THE FRONT COMBINED WITH THE
APPROACHING UPPER LEVEL DISTURBANCE MAY TRIGGER TSRA DEVELOPMENT IN
VICINITY OF THE FRONT DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. AT THIS TIME...BEST ESTIMATE FOR INITIATION IS IN THE 21-00Z
TIMEFRAME. INSTABILITY...AND THEREFORE AMOUNT OF TSRA REMAINS IN
QUESTION...SO WIDESPREAD TSRA IS NOT EXPECTED AT THIS POINT. THERE
MAY BE A BIT OF A LULL DURING THE LATE EVENING HOURS...AS THE FRONT
LIFTS NORTH OF THE TAF SITES. HOWEVER ADDITIONAL CONVECTION FOCUSED
ON THE NOSE OF 55KT LOW LEVEL JET WILL LIKELY WORK ITS WAY ACROSS
THE TERMINALS AFTER MIDNIGHT TOWARD MORNING. DEPENDING ON HOW ANY
OVERNIGHT CONVECTION PLAYS OUT...MAY HAVE TO INCLUDE LLWS DURING THE
OVERNIGHT. EXPECT WINDY CONDITIONS TO START OUT THE DAY SUNDAY...AS
TIGHTENING PRESSURE GRADIENT COUPLES WITH 40-50KT WINDS ALOFT.

33

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 1 PM SUNDAY TO 7 PM MONDAY FOR MOZ001-MOZ002-
     MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-
     MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-
     MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-
     MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-
     MOZ046-MOZ053-MOZ054.

KS...FLOOD WATCH FROM 1 PM SUNDAY TO 7 PM MONDAY FOR KSZ025-KSZ057-
     KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Apr 25, 1:00 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT APR 25 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON...ALONG AND
NORTH OF A STALLED FRONTAL BOUNDARY. ANY THUNDERSTORMS WHICH DEVELOP
WILL LIKELY CONTINUE THROUGH THE EVENING. EXTENSIVE CLOUD COVER WILL
LIMIT THE DEGREE OF INSTABILITY AND THUS WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM WILL BE
POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS IS POSSIBLE LATE TONIGHT...AS A COMPLEX OF STORMS
DEVELOPS AND MOVES NORTHEAST INTO THE REGION. HOWEVER WHEN AND WHERE
THIS ACTIVITY EVOLVES REMAINS IN QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL LIFT NORTH BY SUNDAY BUT THEN RETURN SOUTHWARD
SUNDAY EVENING...AS A STRONGER UPPER SYSTEM EJECTS THROUGH THE
CENTRAL PLAINS. THERE IS A BETTER CHANCE FOR MORE ORGANIZED AND
WIDESPREAD THUNDERSTORM ACTIVITY SUNDAY NIGHT. INITIALLY THE PRIMARY
CONCERN WILL BE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE. AS SUNDAY EVENING CONTINUES...THE SEVERE THREAT WILL
MORPH INTO A HEAVY RAIN AND FLOODING THREAT AS INDIVIDUAL
THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREA. SEVERAL INCHES OF
RAIN WILL BE POSSIBLE OVER MOST OF THE REGION SUNDAY NIGHT.

THE WEATHER PATTERN IS EXPECTED TO REMAIN FAIRLY ACTIVE THROUGH THE
UPCOMING WEEK...WITH PERIODIC CHANCES FOR THUNDERSTORMS. IT IS TOO
SOON TO DETERMINE THE SEVERITY OF ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING AND
AGAIN SUNDAY EVENING.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:45 PM CDTSpecial Weather StatementEAXAtchison45 min
Apr 25, 8:54 AM CDTRiver Flood WarningEAXLinn, Livingston6 days
Apr 25, 8:54 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston9 days
Apr 25, 8:54 AM CDTRiver Flood WarningEAXBuchanan6 days
Apr 25, 8:54 AM CDTRiver Flood WarningEAXPlatte8 days
Apr 25, 8:54 AM CDTRiver Flood WarningEAXPlatte8 days
Apr 25, 4:04 PM CDTFlood WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more43 hr
Apr 25, 5:15 PM CDTSevere Thunderstorm WarningEAXPlatte30 min
Apr 25, 5:22 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, DeKalb23 min
Apr 25, 5:40 PM CDTSpecial Weather StatementEAXCaldwell50 min
Apr 25, 5:48 PM CDTSpecial Weather StatementEAXClinton42 min
Apr 25, 5:50 PM CDTSpecial Weather StatementEAXDaviess40 min
Apr 25, 5:53 PM CDTSevere Thunderstorm WarningEAXClinton, DeKalb32 min
Apr 25, 5:57 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy33 min
Apr 25, 6:15 PM CDTSpecial Weather StatementEAXClinton30 min
Apr 25, 6:24 PM CDTFlash Flood WarningEAXBuchanan, Caldwell, Clay, Clinton, Daviess, DeKalb and 6 more6 hr
Apr 25, 6:28 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy32 min
Apr 25, 6:55 PM CDTSpecial Weather StatementEAXCaldwell35 min
Apr 25, 6:13 PM CDTSevere Thunderstorm WarningEAXLeavenworth32 min
Apr 25, 6:33 PM CDTTornado WarningEAXLeavenworth27 min
Apr 25, 6:57 PM CDTTornado WarningEAXLeavenworth, Wyandotte33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.